Indiana, 2006

Damaging Winds in Indiana, June 22, 2006

June 22, 2006 · NWS ILN · 5 events in 5 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 22, 2:24 PM EST, 44 minutes earlier.

Area forecast discussion, Jun 22, 2:24 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
324 PM EDT THU JUN 22 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
HOT AND HUMID SURFACE AIRMASS AND COOLING AIR ALOFT HAVE COMBINED
TO PRODUCE STRONG INSTABILITY LATE THIS AFTERNOON AND THIS EVENING.
APPROACHING COLD FRONT IS PROVIDING ADDITIONAL LIFT. AS A
RESULT...SEVERE THUNDERSTORM WATCH IS IN EFFECT...AND WARNINGS ARE
BEING ISSUED.

FOR THIS EVENING...HAVE INCREASED POPS TO CATEGORICAL NORTH AND
LIKELY SOUTH. EXPECT THUNDERSTORMS TO DECREASE IN COVERAGE AND
INTENSITY LATE TONIGHT AS INSTABILITY LESSENS.

INCREASED POPS FOR FRIDAY AND FRIDAY NIGHT WITH MODELS INDICATING A
STRONG WAVE OF LOW PRESSURE ROLLING UP THE FRONT AFTER IT DROPS JUST
SOUTH OF THE OHIO RIVER.

MADE MINOR ADJUSTMENTS TO TEMPERATURE FORECAST. HIGHS ON FRIDAY WILL
BE SIGNIFICANTLY COOLER IN THE EASTERLY FLOW BEHIND THE COLD FRONT.
&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE MODELS ARE IN GENERAL AGREEMENT WITH PCPN MAINLY CONFINED TO SE
OHIO AND NE KY AT 12Z SATURDAY BEHIND A SFC LOW MOVING ALONG A
FRONTAL BNDRY. DRIER AND MORE SEASONABLE AIR WORKS IN WITH NORTHERLY
FLOW FOR SATURDAY AND PERSISTS THROUGH THE REMAINDER OF EXTENDED FOR
THE MOST PART.

IT APPEARS THAT THE BNDRY WILL STALL ALONG THE EAST COAST FOR THE
MAJORITY OF THE EXTENDED FCST.  SEVERAL DISTURBANCES WILL MOVE NORTH
ALONG THE BNDRY...AND THE SE FCST AREA MAY BE BRUSHED AT TIMES BY
THESE IMPULSES THROUGH WEDNESDAY. AT THIS POINT...LOW CHANCE POPS
APPEAR ALL THAT IS WARRANTED.

ALTHOUGH THERE IS OBVIOUSLY GREAT UNCERTAINTY...A LOW PRESSURE
SYSTEM MOVES ACROSS THE OHIO VALLEY THURSDAY.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL LEVELS THROUGH THE
ENTIRE EXTENDED.

&&

.PREV DISCUSSION...
 /ISSUED 156 PM EDT THU JUN 22 2006/

AVIATION /18Z-18Z/...
PRIMARY IMPACTS TO AVIATION WILL BE CONVECTION THROUGH THE PERIOD.
LINE OF STORMS CURRENTLY OVER INDIANA WILL CONTINUE EASTWARD THROUGH
THE AFTERNOON AND EVENING. HAVE ATTEMPTED TO TIME LINE THROUGH THE
TERMINALS USING TEMPO GROUP AND WILL REFINE AS IT GETS CLOSER. ALSO
SEEING SOME STORMS DEVELOPING OUT AHEAD OF THE LINE SO BROAD BRUSHED
VCTS AND CB DESIGNATORS. EXPECT TO HAVE A BREAK IN THE CONVECTION
LATE IN THE EVENING AND INTO THE OVERNIGHT HOURS ALTHOUGH THIS MAY
ALLOW FOR SOME VISIBILITY RESTRICTIONS TO DEVELOP IN MIST. MORE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TOWARDS MORNING AND THEN
CONTINUING INTO FRIDAY. HOWEVER THERE IS MUCH UNCERTAINTY IN THE
EVOLUTION OF THIS CONVECTION SO HAVE BEEN FAIRLY GENERAL LATE IN THE
FORECAST.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY FOR OHZ073-077>082-088 UNTIL 6 PM TODAY.
KY...HEAT ADVISORY FOR KYZ089>100 UNTIL 6 PM TODAY.
IN...HEAT ADVISORY FOR INZ075-080 UNTIL 6 PM TODAY.
&&
Hazardous weather outlook, Jun 22, 12:02 PM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
102 PM EDT THU JUN 22 2006

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>072-074-230945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-HARDIN-
MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-
HOCKING-
102 PM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ACROSS WESTERN INDIANA EARLY THIS AFTERNOON WILL
PROGRESS INTO THE REGION THROUGH THE AFTERNOON.

A SECOND ROUND OF THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.

STORMS DURING THE AFTERNOON AND EVENING WILL BE STRONG TO SEVERE.
DAMAGING WINDS WILL BE THE MAIN THREAT WITH SOME LARGE HAIL ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS WILL OCCUR ON FRIDAY. ONCE AGAIN SOME OF THE
THUNDERSTORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND POSSIBLE AGAIN
THIS EVENING.

INZ075-080-KYZ089>100-OHZ073-077>082-088-230945-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-
GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
102 PM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...
SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS WESTERN INDIANA EARLY THIS
AFTERNOON WILL BECOME MORE NUMEROUS AS THEY PROGRESS INTO THE
REGION THROUGH THE AFTERNOON.

A SECOND ROUND OF THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.

STORMS DURING THE AFTERNOON AND EVENING WILL BE STRONG TO SEVERE.
DAMAGING WINDS WILL BE THE MAIN THREAT WITH SOME LARGE HAIL ALSO
POSSIBLE.

IN ADDITION...A HEAT ADVISORY IS IN EFFECT UNTIL 6 PM FOR HEAT
INDICES REACHING 100 TO 105 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS WILL OCCUR ON FRIDAY. ONCE AGAIN SOME OF THE
THUNDERSTORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND POSSIBLE AGAIN
THIS EVENING.

In the hours before

Special weather statement, Jun 22, 11:51 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1251 PM EDT THU JUN 22 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-222100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
1251 PM EDT THU JUN 22 2006

...NUMEROUS SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

HOT AND HUMID CONDITIONS ACROSS THE OHIO VALLEY HAVE CAUSED THE AIR
MASS TO BECOME VERY UNSTABLE. EARLY THIS AFTERNOON...A LINE OF
THUNDERSTORMS HAD ALREADY DEVELOPED AND WAS MOVING ACROSS WESTERN
INDIANA. THESE STORMS WILL IMPACT THE REGION THROUGH THE AFTERNOON.
ISOLATED STORMS MAY DEVELOP WELL OUT AHEAD OF THIS LINE AS WELL.

A SECOND ROUND OF THUNDERSTORMS COULD AFFECT THE REGION IN THE
EVENING AS STORMS BECOMING ORGANIZED IN THE MID MISSISSIPPI VALLEY
MOVE EAST THROUGH THE DAY.

CONDITIONS ARE FAVORABLE FOR DAMAGING WINDS AS WELL AS SOME LARGE
HAIL WITH THUNDERSTORMS BOTH THIS AFTERNOON AND THIS EVENING.

PEOPLE ACROSS WESTERN AND CENTRAL OHIO...SOUTHEAST INDIANA AND
NORTHERN KENTUCKY SHOULD REMAIN ALERT FOR CHANGING WEATHER
CONDITIONS. LISTEN TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR
LOCAL MEDIA OUTLET FOR POSSIBLE SEVERE WEATHER WATCHES AND
WARNINGS.
Local storm report, Jun 22, 2:59 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT THU JUN 22 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     ROCKFORD                40.69N  84.65W
06/22/2006                   MERCER             OH   EMERGENCY MNGR

            3 TO 4 MILE LONG PATH OF TREE AND ROOF DAMAGE FROM
            CHATTANOOGA TO ROCKFORD

0303 PM     HAIL             UNION CITY              40.20N  84.79W
06/22/2006  1.00 INCH        DARKE              OH   TRAINED SPOTTER

0310 PM     HAIL             PIQUA                   40.15N  84.25W
06/22/2006  0.75 INCH        MIAMI              OH   TRAINED SPOTTER

0310 PM     TSTM WND GST     PIQUA                   40.15N  84.25W
06/22/2006  60 MPH           MIAMI              OH   TRAINED SPOTTER

0330 PM     TSTM WND DMG     SIDNEY                  40.29N  84.16W
06/22/2006                   SHELBY             OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN THROUGHOUT COUNTY

0334 PM     TSTM WND DMG     ADA                     40.77N  83.82W
06/22/2006                   HARDIN             OH   TRAINED SPOTTER

            TREE LIMBS AND CHIMNEY DOWN

0343 PM     TSTM WND GST     BELLEFONTAINE           40.36N  83.76W
06/22/2006  60 MPH           LOGAN              OH   TRAINED SPOTTER

0345 PM     TSTM WND DMG     DUNKIRK                 40.79N  83.64W
06/22/2006                   HARDIN             OH   TRAINED SPOTTER

            ROOF TILES OFF GARAGE AT SR 81 AND US 68

0347 PM     TSTM WND DMG     3 N ST. PARIS           40.17N  83.96W
06/22/2006                   CHAMPAIGN          OH   TRAINED SPOTTER

            TREES DOWN THROUGHOUT COUNTY

0355 PM     TSTM WND DMG     RICHWOOD                40.43N  83.30W
06/22/2006                   UNION              OH   TRAINED SPOTTER

            TREES DOWN

0405 PM     TSTM WND GST     3 W BRADFORD            40.13N  84.49W
06/22/2006  60 MPH           DARKE              OH   TRAINED SPOTTER

0405 PM     TSTM WND DMG     3 W LAUREL              39.50N  85.24W
06/22/2006                   FRANKLIN           IN   TRAINED SPOTTER

            TREES DOWN IN NW PART OF COUNTY

0408 PM     TSTM WND DMG     CONNERSVILLE            39.66N  85.14W
06/22/2006                   FAYETTE            IN   TRAINED SPOTTER

            TREES AND LINES DOWN CITYWIDE

0408 PM     TSTM WND DMG     3 S LAUREL              39.46N  85.19W
06/22/2006                   FRANKLIN           IN   TRAINED SPOTTER

            COUPLE TREES DOWN VICINITY US 52

0414 PM     TSTM WND DMG     TROY                    40.04N  84.22W
06/22/2006                   MIAMI              OH   TRAINED SPOTTER

            LARGE LIMBS DOWN THROUGHOUT COUNTY

0424 PM     TSTM WND DMG     LIBERTY                 39.63N  84.93W
06/22/2006                   UNION              IN   TRAINED SPOTTER

            FEW TREES AND LIMBS DOWN CITYWIDE

0430 PM     TSTM WND GST     5 N DELAWARE            40.37N  83.08W
06/22/2006  60 MPH           DELAWARE           OH   TRAINED SPOTTER

            4 IN TO 6 IN DIAMETER LIMB BROKEN

0430 PM     TSTM WND DMG     3 N CAMDEN              39.68N  84.65W
06/22/2006                   PREBLE             OH   TRAINED SPOTTER

            ROOF OFF HOUSE

0434 PM     TSTM WND GST     3 W WESTERVILLE         40.12N  82.97W
06/22/2006  60 MPH           FRANKLIN           OH   TRAINED SPOTTER

            POLARIS AREA NEAR I-71

0450 PM     TSTM WND DMG     WEST ALEXANDRIA         39.74N  84.53W
06/22/2006                   PREBLE             OH   TRAINED SPOTTER

            FEW TREES DOWN VICINITY SR 503 AND US 35

0506 PM     TSTM WND DMG     MIDDLETOWN              39.51N  84.37W
06/22/2006                   BUTLER             OH   TRAINED SPOTTER

            A LOT OF TREES DOWN COUNTYWIDE

0519 PM     TSTM WND DMG     WAYNESVILLE             39.53N  84.09W
06/22/2006                   WARREN             OH   TRAINED SPOTTER

            TREES DOWN NORTHERN PORTION OF COUNTY

0523 PM     TSTM WND DMG     MIAMISBURG              39.64N  84.27W
06/22/2006                   MONTGOMERY         OH   TRAINED SPOTTER

            4 IN TO 6 IN LIMBS BROKEN

0608 PM     HAIL             LEESBURG                39.35N  83.55W
06/22/2006  2.00 INCH        HIGHLAND           OH   EMERGENCY MNGR

0646 PM     TSTM WND GST     FLORENCE                38.99N  84.64W
06/22/2006  60 MPH           BOONE              KY   MEDIA

0751 PM     TSTM WND DMG     WASHINGTON              38.62N  83.81W
06/22/2006                   MASON              KY   TRAINED SPOTTER

            LARGE LIMBS DOWN

0922 PM     TSTM WND DMG     ERLANGER                39.01N  84.59W
06/22/2006                   KENTON             KY   FIRE DEPT/RESCUE

            TREES DOWN ACROSS CITY
Local storm report, Jun 22, 3:04 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
404 PM EDT THU JUN 22 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             PIQUA                   40.15N  84.25W
06/22/2006  0.75 INCH        MIAMI              OH   TRAINED SPOTTER

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
June 22, 3:08 PM EST to 3:12 PM EST
Where
Fayette County, Connersville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -85.133

Trees and power lines were downed.

Thunderstorm Wind, Franklin

When
June 22, 3:08 PM EST to 3:12 PM EST
Where
Franklin County, 3 mi S of Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.450, -85.183

A few trees were knocked down.

Thunderstorm Wind, Union

When
June 22, 3:24 PM EST to 3:35 PM EST
Where
Union County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -84.933

Trees and large limbs were downed.

Thunderstorm Wind, Dearborn

When
June 22, 4:32 PM EST to 4:36 PM EST
Where
Dearborn County, Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.100, -84.850

Trees were downed.

Thunderstorm Wind, Ripley

When
June 22, 4:36 PM EST to 4:40 PM EST
Where
Ripley County, Friendship
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -85.150

A couple of large tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514447, 5514448, 5514449, 5514451, 5514450.